Toxic epidermal necrolysis associated with acetaminophen ingestion.
ABSTRACT To report a case of toxic epidermal necrolysis (TEN) associated with acetaminophen ingestion.
A seven-year-old girl developed TEN after acetaminophen ingestion. The diagnosis was based on clinical evaluation and skin biopsy. A later acetaminophen challenge, undertaken by an allergist who questioned the diagnosis, resulted in a similar skin reaction.
TEN is a severe disease with a high mortality rate. TEN may be either idiopathic or associated with several clinical conditions, such as viral infections, autoimmune disorders, malignancy, and drug hypersensitivity. Because of the rarity of its association with acetaminophen, the diagnosis in our patient was questioned by an allergist who performed an oral acetaminophen rechallenge test despite the potential risk. This caused a severe skin reaction that required rehospitalization.
TEN can be caused by over-the-counter medications such as acetaminophen. Rechallenge with the causative drug carries a risk of severe complications and should be avoided.
[show abstract] [hide abstract]
ABSTRACT: ABSTRACT: Background: Cutaneous drug eruptions have become very common in recent times. They are the most common adverse reactions attributed to drugs. Objective: To verify the clinical pictures of allergic skin cases and the identifying the causative drugs. Methods : A study of 50 cases of skin drug eruption resulting from drug administration who attended the consultation clinic of dermatology in The Teaching Hospital in Najaf for the period from January 2008 to January 2010 .The diagnosis depended on the full history and clinical examination including standard case criteria . The diagnosis was confirmed by withdrawal of the drug and notifying the disappearance of the skin eruptions and clinical picture of the skin allergy that was resulted from the drug administration. Results : The study included fifty patients; 28 males and 22 females. Most of cases were found in age group 41-50. The most frequent skin allergic reaction was the fixed drug eruption (30% of cases). The drugs which frequently caused eruptions included non steroidal anti inflammatory drugs (21%), and cotrimoxazol (14%) of total cases. Conclusion : All drugs may cause drug eruptions and have to be considered when prescribed to the patients.Kufa Medical journal. 01/2011; 14(2):85 - 89.